Drug-induced liver injury secondary to turmeric use

  • Ashika Ajitkumar Department of Internal Medicine, Ascension Saint Agnes Hospital, Baltimore, Maryland, USA
  • Gaurav Mohan Department of Internal Medicine, Rutgers-Monmouth Medical Center, Long Branch, New Jersey, USA
  • Medha Ghose Department of Internal Medicine, Rutgers-Monmouth Medical Center, Long Branch, New Jersey, USA
  • Sivanaga Yarrarapu Department of Internal Medicine, Rutgers-Monmouth Medical Center, Long Branch, New Jersey, USA
  • Swara Afiniwala Department of Internal Medicine, Rutgers-Monmouth Medical Center, Long Branch, New Jersey, USA

Keywords

Turmeric, Hepatotoxicity, Drug Induced Liver Injury, Supplements

Abstract

Turmeric is a herbal medication and spice which has been used for thousands of years in traditional Eastern medicine for its flavour, colour, and purported anti-inflammatory, antioxidant, antineoplastic and antimicrobial properties. It has recently garnered interest and popularity worldwide for these reasons. While turmeric supplements are generally safe, some reports of toxicity are emerging. Compounds like piperine are added to turmeric to enhance its bioavailability, potentially contributing to its toxicity. Here, we describe a 55-year-old woman with progressive jaundice and elevated bilirubin and liver enzymes but no evidence of acute liver failure. She was treated with N-acetyl cysteine (NAC) for 24 hours and liver function tests (LFTs) were closely monitored. As a downtrend in LFTs was noted and the patient remained asymptomatic, she was discharged with close outpatient follow-up. LFTs eventually normalized 2 months after the initial presentation. Clinicians must keep this differential in mind when evaluating acute liver injury. With our case report, we question the utility of NAC in non-acetaminophen-related liver injury and encourage further studies.

VIEW THE ENTIRE ARTICLE

References

  • Sohal A, Alhankawi D, Sandhu S, Chintanaboina J. Turmeric-induced hepatotoxicity: report of 2 cases. Int Med Case Rep J 2021;14:849–852.
  • Luber RP, Rentsch C, Lontos S, Pope JD, Aung AK, Schneider HG, et al. Turmeric induced liver injury: a report of two cases. Case Reports Hepatol 2019;2019:6741213.
  • Smith T, Gillespie M, Eckl V, Morton Reynolds C. Herbal supplemental sales in US increase by 9.4% in 2018 record growth driven by sales of CBD, mushrooms, and immune-health products. Herbalgram 2019;123:62–73.
  • Hewlings SJ, Kalman DS. Curcumin: a review of its effects on human health. Foods 2017;6:92.
  • Tajiri K, Shimizu Y. Practical guidelines for diagnosis and early management of drug-induced liver injury. World J Gastroenterol 2008;14:6774–6785.
  • LiverTox: Clinical and Research Information on Drug-Induced Liver Injury [Internet]. Bethesda (MD): National Institute of Diabetes and Digestive and Kidney Diseases; 2012-. Roussel Uclaf Causality Assessment Method (RUCAM) in Drug Induced Liver Injury. [Updated 2019 May 4].
  • Dakhoul L, Ghabril M, Gu J, Navarro V, Chalasani N, Serrano J; United States Drug Induced Liver Injury Network. Heavy consumption of alcohol is not associated with worse outcomes in patients with idiosyncratic drug-induced liver injury compared to non-drinkers. Clin Gastroenterol Hepatol 2018;16:722–729.
  • Sanabria-Cabrera J, Tabbai S, Niu H, Alvarez-Alvarez I, Licata A, Björnsson E, et al. N-Acetylcysteine for the management of non-acetaminophen drug-induced liver injury in adults: a systematic review. Front Pharmacol 2022;13:876868.
  • Tumeric

    Published: 2023-04-21

    Issue: 2023: Vol 10 No 5 (view)

    Section: Articles

    How to cite:
    1.
    Ashika Ajitkumar, Mohan G, Ghose M, Yarrarapu S, Afiniwala S. Drug-induced liver injury secondary to turmeric use. EJCRIM 2023;10 doi:10.12890/2023_003845.

    Most read articles by the same author(s)